Advertisement

The Nation

Warning Issued to Users of Asthma Medication

August 15, 2003|From Associated Press

WASHINGTON — Some patients using a popular asthma medication called salmeterol face a small, increased risk of severe, and occasionally fatal, asthma attacks, the Food and Drug Administration warned Thursday.

The side effects are rare, and the FDA said the drug's benefits still appear to outweigh the potential risks when patients follow medication instructions. It is dangerous to stop taking the drug, so patients should consult a doctor, the FDA cautioned.

The agency first alerted patients and doctors to the problem in January, and now it has formally added the warning to the labels of three salmeterol-containing brands -- Serevent Inhalation Aerosol, Serevent Diskus and Advair Diskus.

GlaxoSmithKline, which makes all three salmeterol products, launched a major study to compare how well people using inhaled Serevent fared compared with those given a dummy drug.

The study was stopped early when deaths were reported among Serevent users.

Advertisement
Los Angeles Times Articles
|
|
|